Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 52, NWS Brownsville, TX

May 18, 2016Jim Hogg County, Starr County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 18, 2016, 1:26 PM CDT for Jim Hogg County, Starr County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2016, 1:26 PM CDT (18:26 UTC)
Expired
May 18, 2016, 2:15 PM CDT
In force
49 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jim Hogg County, TX, Starr County, TX

The radar

The Corpus Christi radar (KCRP), 157 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 6.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2016-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2016-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted.

530 
WUUS54 KBRO 181826
SVRBRO
TXC247-427-181915-
/O.NEW.KBRO.SV.W.0052.160518T1826Z-160518T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
126 PM CDT WED MAY 18 2016

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN STARR COUNTY IN DEEP SOUTH TEXAS...
  WESTERN JIM HOGG COUNTY IN DEEP SOUTH TEXAS...

* UNTIL 215 PM CDT

* AT 125 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES WEST OF THOMPSONVILLE TO NEAR GUERRA TO NEAR
  NEW FALCON...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS 
           AND MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO 
           CROPS AND TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO 
           MOBILE HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE 
           LIMBS WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED. 
           DAMAGE TO POWER LINES AND SOME POWER POLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  VIBORAS...AGUA NUEVA...GUERRA...THOMPSONVILLE AND RANDADO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
BROWNSVILLE .

&&

LAT...LON 2726 9869 2691 9859 2665 9872 2668 9901
      2678 9895 2721 9895
TIME...MOT...LOC 1825Z 263DEG 30KT 2717 9904 2688 9895 2667 9905 

HAIL...1.00IN
WIND...60MPH
 
$$

BIRCHFIELD
1 follow-up statement
481 
WWUS54 KBRO 181848
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
148 PM CDT WED MAY 18 2016

TXC247-427-181915-
/O.CON.KBRO.SV.W.0052.000000T0000Z-160518T1915Z/
STARR TX-JIM HOGG TX-
148 PM CDT WED MAY 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTH CENTRAL STARR AND SOUTHWESTERN JIM HOGG COUNTIES...

AT 147 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR THOMPSONVILLE TO 6 MILES EAST OF GUERRA TO NEAR
VIBORAS...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS AND 
         MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO CROPS AND 
         TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO MOBILE 
         HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE LIMBS 
         WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED. DAMAGE TO 
         POWER LINES AND SOME POWER POLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
VIBORAS...AGUA NUEVA...GUERRA AND RANDADO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
BROWNSVILLE .

&&

LAT...LON 2666 9885 2669 9900 2678 9895 2712 9895
      2720 9867 2691 9859 2665 9872
TIME...MOT...LOC 1847Z 261DEG 26KT 2719 9887 2690 9878 2669 9888 

HAIL...1.00IN
WIND...60MPH
 
$$

BIRCHFIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 12:27 PM CDT, 59 minutes earlier.

Area forecast discussion, May 18, 12:27 PM CDT, 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service BROWNSVILLE TX
1227 PM CDT WED MAY 18 2016

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Expect convection to increase in areal coverage this
afternoon and tonight as a weak cold front becomes stationary over
the northern portions of Deep South Texas. MVFR cigs will be the
main aviation impact outside of the scattered to numerous
convection. light southeast to east winds south of the front with
an east to northeast wind also a light speeds are anticipated.

&&

.PREV DISCUSSION... /issued 950 AM CDT WED MAY 18 2016/

DISCUSSION...Forecast update increased the chance of rain in the
Middle and Lower Rio Grande Valley for today and into tonight.
SPC has upgraded our severe weather outlook to Slight Chance from
now through 7 am Thursday which prompted the mention of severe
thunderstorms in the forecast for later this afternoon and
tonight. Heating will have to take place to get the atmosphere
primed for stronger organized convection however, the combination
of low level convergence due to a stalled front north of our CWA
and disturbances within the persistent southwest will keep the
chance of shwr/tstms development through the day. The severe
weather chances will be greatest over the northern and western
counties with lessor chances towards the coast. In addition to the
severe weather we are expecting localized to scattered areas of
heavy rainfall. Slow moving storms and increasing moisture south
of the front could warrant an issuance of a Flash Flood Watch for
all or portions of Deep South Texas for tonight and Thursday.

PREV DISCUSSION... /issued 839 AM CDT WED MAY 18 2016/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...completely overhauled the tafs for all three
airports. We can expect convection to refire this afternoon with
occasional mvfr cigs during the showers and thunderstorms. showers
and thunderstorms developing/continuing west of KMFE as of 1330Z
could approach the airport this morning but expecting showers to
impact the area with tempo mvfr cigs. some patchy mvfr fog
impacting KHRL this morning should be short lived. majority of
convection and associated mvfr cigs should be in the afternoon and
evening hours. light southeast to east surface winds to prevail
outside of any convection.

PREV DISCUSSION... /issued 624 AM CDT WED MAY 18 2016/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...A wake low brought strong, gusty southeast winds to
area airports in the predawn hours, but conditions will settle
down now for the next few hours. Showers and thunderstorms will
remain in the area, with a marginal risk of severe weather later
today, arising in the west and moving across the area. Overcast,
MVFR skies will predominate today...with light east winds.
Stronger storms that could form later today may contain hail and
may produce lightning, brief heavy downpours and strong gusty
winds, and would pose a risk to aviation interests if they tracked
close to or over the airfield.

PREV DISCUSSION... /issued 434 AM CDT WED MAY 18 2016/

SHORT TERM (Now through Thursday): Unsettled weather will
continue in the short term. The CWA will remain in a marginal
severe tstorm risk area. A cold front will push into south central
Texas today while a mid level short wave trough moves across
Arizona and New Mexico, maintaining a potentially destabilizing
west southwest flow aloft, if weak disturbances are detected
moving within the flow. Dew points south of the surface front,
that is in deep South Texas and the RGV, will remain elevated,
mainly in the 70s. Convection may again fire in the mountains of
Mexico with peak heating later today, moving east into the CWA, in
addition to any frontal convection. Convection early this morning
pushed east into the CWA, with large hail being the primary
hazard, but also with the threat of strong, damaging winds.
Furthermore, convection initiating this afternoon and tonight, and
moving across the area, may linger into Thursday morning.

Mostly cloudy to cloudy skies with high temps in the 80s and lower
90s today and Thursday. Low temperatures in the 70s tonight.

LONG TERM (Thursday Night through Tuesday): Isolated to scattered
showers and thunderstorms will prevail through a majority of the
long term portion of the forecast, specifically from Thursday
night through Sunday, as a series of disturbances within a west-
southwest to east-northeast 500 mb flow over Deep South Texas and
the Rio Grande Valley generate convection. Drier weather is
anticipated Sunday night and through the end of the forecast as
500 mb ridging develops over the Lone Star State and persists.
Well above normal daytime high and overnight low temperatures will
be the norm.

MARINE (Now through Thursday): Light to moderate east to
southeast winds and moderate seas will prevail through the short
term. Southeast winds will steady out at moderate southeast on
Thursday as a tighter gradient develops over the northwest Gulf,
pushing a remnant frontal boundary over the middle Texas coast
back north.

Thursday night through Tuesday: Generally moderate winds and seas
are forecast along the Lower Texas Coast during the period with
surface high pressure in control over the western Gulf of Mexico.
Small Craft Exercise Caution and Small Craft Advisory are not
likely to be needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  85  76  86  77 /  60  60  40  40
BROWNSVILLE          87  76  88  77 /  60  60  40  40
HARLINGEN            89  75  89  76 /  60  60  50  40
MCALLEN              91  76  91  76 /  60  60  50  40
RIO GRANDE CITY      91  74  92  74 /  60  60  50  40
SOUTH PADRE ISLAND   82  77  83  78 /  50  50  30  40

&&

.BRO Watches/Warnings/Advisories...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

59...aviation/short/long term
Hazardous weather outlook, May 18, 4:40 AM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
440 AM CDT WED MAY 18 2016

TXZ248>257-190945-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
440 AM CDT WED MAY 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONGER THUNDERSTORMS WILL BE POSSIBLE ACROSS THE LOWER
TEXAS COAST TODAY AND TONIGHT...PRODUCING STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-190945-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
440 AM CDT WED MAY 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A MARGINAL RISK OF SEVERE THUNDERSTORMS...WITH THE
POSSIBILITY OF LARGE HAIL...DAMAGING WINDS...AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A MARGINAL RISK OF SEVERE THUNDERSTORMS THURSDAY...
WITH THE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS...AND FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT.

In the hours before

Local storm report, May 18, 10:05 AM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1005 AM CDT WED MAY 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             FALCON DAM              26.55N  99.13W
05/17/2016  E0.88 INCH       STARR              TX   CO-OP OBSERVER

            FRONT AND BACK WINDOWS OF A FRONT END LOADER SHATTERED
            AT FALCON DAM.

&&

EVENT NUMBER BRO1600047

BIRCHFIELD

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:27 PM CDTSevere Thunderstorm WarningBROBrooks, Jim Hogg63 min
May 17, 7:37 PM CDTAreal Flood AdvisoryBROJim Hogg98 min
May 17, 7:38 PM CDTSevere Thunderstorm WarningBROJim Hogg37 min
May 17, 8:02 PM CDTSevere Thunderstorm WarningBROJim Hogg, Zapata88 min
May 17, 8:30 PM CDTSevere Thunderstorm WarningBROBrooks, Jim Hogg90 min
May 17, 8:33 PM CDTFlash Flood WarningBROBrooks, Jim Hogg87 min
May 17, 9:12 PM CDTAreal Flood AdvisoryBROJim Hogg93 min
May 17, 9:18 PM CDTSevere Thunderstorm WarningBROBrooks, Jim Hogg, Starr, Zapata61 min
May 17, 9:47 PM CDTSpecial Weather StatementBROZapata58 min
May 17, 10:03 PM CDTSpecial Weather StatementBROBrooks42 min
May 17, 10:16 PM CDTSevere Thunderstorm WarningBROZapata59 min
May 17, 10:32 PM CDTSpecial Weather StatementBROBrooks43 min
May 17, 10:39 PM CDTSpecial Weather StatementBROBrooks51 min
May 17, 10:59 PM CDTAreal Flood AdvisoryBROZapata2 hr
May 17, 11:03 PM CDTSevere Thunderstorm WarningBROStarr, Zapata57 min
May 17, 11:19 PM CDTSpecial Weather StatementBROJim Hogg41 min
May 17, 11:22 PM CDTSpecial Weather StatementBROKenedy53 min
May 17, 11:53 PM CDTSevere Thunderstorm WarningBROStarr55 min
May 18, 12:00 AM CDTAreal Flood AdvisoryBROStarr3 hr
May 18, 12:46 AM CDTSpecial Weather StatementBROHidalgo59 min
May 18, 12:51 AM CDTSpecial Weather StatementBROStarr54 min
May 18, 1:04 AM CDTSevere Thunderstorm WarningBROStarr26 min
May 18, 3:35 AM CDTSpecial Weather StatementBROHidalgo55 min
May 18, 4:04 AM CDTSpecial Weather StatementBROHidalgo56 min
May 18, 4:45 AM CDTSpecial Weather StatementBROCameron60 min
May 18, 12:02 PM CDTSevere Thunderstorm WarningBROZapata58 min
May 18, 12:59 PM CDTSevere Thunderstorm WarningBROZapata61 min
May 18, 1:21 PM CDTAreal Flood AdvisoryBROZapata84 min
May 18, 2:07 PM CDTSevere Thunderstorm WarningBROBrooks, Jim Hogg, Starr38 min
May 18, 2:44 PM CDTSevere Thunderstorm WarningBROBrooks, Hidalgo, Jim Hogg, Starr46 min
May 18, 3:26 PM CDTSevere Thunderstorm WarningBROBrooks, Hidalgo, Kenedy49 min
May 18, 3:38 PM CDTFlash Flood WatchBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more30 hr
May 18, 3:48 PM CDTSevere Thunderstorm WarningBROKenedy, Willacy42 min
May 18, 3:49 PM CDTSpecial Marine WarningBRO86 min
May 18, 4:31 PM CDTSpecial Weather StatementBROKenedy59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.